Background Human immunodeficiency virus (HIV)-associated sensory neuropathy (SN) is the most frequent neurological complication of HIV disease. Among the probable mechanisms underlying HIV-SN are neurotoxicity induced by the HIV glycoprotein gp120 and antiretroviral therapies (ART). Since HIV-SN prevalence remains high in patients who have not been exposed to toxic ART drugs, here we focused on gp120-mediated mechanisms underlying HIV-SN. Methods We hypothesized that a direct gp120–sensory neurone interaction is not the cause of neurite degeneration; rather, an indirect interaction of gp120 with sensory neurones involving macrophages underlies axonal degeneration. Rat dorsal root ganglion (DRG) cultures were used to assess gp120 neurotoxicity. Rat bone marrow-derived macrophage (BMDM) cultures and qPCR array were used to assess gp120-associated gene expression changes. Results gp120 induced significant, but latent onset, neurite degeneration until 24 h after application. gp120–neurone interaction occurred within 1 h of application in <10% of DRG neurones, despite neurite degeneration having a global effect. Application of culture media from gp120-exposed BMDMs induced a significant reduction in DRG neurite outgrowth. Furthermore, gp120 significantly increased the expression of 25 cytokine-related genes in primary BMDMs, some of which have been implicated in other painful polyneuropathies. The C–C chemokine receptor type 5 (CCR5) antagonist, maraviroc, concentration-dependently inhibited gp120-induced tumour necrosis factor-α gene expression, indicating that these effects occurred via gp120 activation of CCR5. Conclusions Our findings highlight macrophages in the pathogenesis of HIV-SN and upstream modulation of macrophage response as a promising therapeutic strategy.
- HIV envelope protein
- peripheral nervous system
- peripheral neuropathies
Moss, P. J., Huang, W., Dawes, J., Okuse, K., McMahon, S. B., & Rice, A. S. C. (2015). Macrophage-sensory neuronal interaction in HIV-1 gp120-induced neurotoxicity. British Journal of Anaesthesia, 114(3), 499-508. https://doi.org/10.1093/bja/aeu311